Statins have demonstrated substantial benefits in reducing heart attacks and stroke risk caused by blood clots in at-risk patients, and their benefits for most people outweigh the risks, according to a statement this past month from the American Heart Association.
One in 4 Americans over the age of 40 takes a statin drug, but up to 10% of people in the United States stop taking them because they experience symptoms that they may assume are due to the drug, but may not be, according to the statement’s authors. The one exception is if a patient reports the passage of dark urine, which can be a sign of a very rare problem in which serious muscle injury, called rhabdomyolysis, can result in acute kidney failure. Patients with this sign are advised to seek health care advice immediately and to stop the statin.
The most common side effects that patients report are muscle aches and pains. Analyses of multiple double-blind randomized controlled studies of all currently available statins–at up to maximum recommended doses–have shown that no more than 1% of patients develop muscle symptoms that are likely caused by statin drugs.
Statin therapy may slightly increase the risk of diabetes, especially in people who already have risk factors for it, such as a sedentary lifestyle and obesity. However, the absolute risk of new patients being diagnosed with diabetes due to statin use in major trials has been only about 0.2% per year, according to the statement.
For people who already have diabetes the average increase in HbA1c when taking statins is small and not considered a reason not to prescribe these agents. While diabetes is a major risk factor for heart attacks, heart failure and other cardiovascular events, statin therapy substantially reduces the risk of such events and may be appropriate for patients who already have diabetes, according to the statement authors.
The authors also reviewed the scientific evidence on other possible statin side effects and safety concerns including liver damage, neurological effects, peripheral neuropathy, cataracts, tendon ruptures and others but found little evidence that statins were associated with a greater risk of these conditions.